Translator Disclaimer
May 2019 Largest eigenvalues of sparse inhomogeneous Erdős–Rényi graphs
Florent Benaych-Georges, Charles Bordenave, Antti Knowles
Ann. Probab. 47(3): 1653-1676 (May 2019). DOI: 10.1214/18-AOP1293


We consider inhomogeneous Erdős–Rényi graphs. We suppose that the maximal mean degree $d$ satisfies $d\ll\log n$. We characterise the asymptotic behaviour of the $n^{1-o(1)}$ largest eigenvalues of the adjacency matrix and its centred version. We prove that these extreme eigenvalues are governed at first order by the largest degrees and, for the adjacency matrix, by the nonzero eigenvalues of the expectation matrix. Our results show that the extreme eigenvalues exhibit a novel behaviour which in particular rules out their convergence to a nondegenerate point process. Together with the companion paper [Benaych-Georges, Bordenave and Knowles (2017)], where we analyse the extreme eigenvalues in the complementary regime $d\gg\log n$, this establishes a crossover in the behaviour of the extreme eigenvalues around $d\sim\log n$. Our proof relies on a tail estimate for the Poisson approximation of an inhomogeneous sum of independent Bernoulli random variables, as well as on an estimate on the operator norm of a pruned graph due to Le, Levina, and Vershynin from [Random Structures Algorithms 51 (2017) 538–561].


Download Citation

Florent Benaych-Georges. Charles Bordenave. Antti Knowles. "Largest eigenvalues of sparse inhomogeneous Erdős–Rényi graphs." Ann. Probab. 47 (3) 1653 - 1676, May 2019.


Received: 1 April 2017; Revised: 1 April 2018; Published: May 2019
First available in Project Euclid: 2 May 2019

zbMATH: 07067279
MathSciNet: MR3945756
Digital Object Identifier: 10.1214/18-AOP1293

Primary: 05C80, 15B52, 60B20

Rights: Copyright © 2019 Institute of Mathematical Statistics


This article is only available to subscribers.
It is not available for individual sale.

Vol.47 • No. 3 • May 2019
Back to Top